Wyoming, 2014Flash Flood in Wyoming, August 27, 2014
August 27, 2014 · NWS CYS · 1 event in 1 county or zone
Slow moving thunderstorms repeatedly moved over portions of central Goshen County, and produced three to six inches of rain during a four hour period. Flash flooding from excessive runoff flooded several county roads.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms repeatedly moved over portions of central Goshen County, and produced three to six inches of rain during a four hour period. Flash flooding from excessive runoff flooded several county roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 27, 10:37 AM MST, 28 minutes earlier.
Area forecast discussion, Aug 27, 10:37 AM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1137 AM MDT WED AUG 27 2014
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 355 AM MDT WED AUG 27 2014
CLOSED UPPER LOW WAS ENTERING UT FROM NV PER WATER VAPOR IMAGERY.
SOUTHERLY FLOW ALOFT DRAWING MOISTURE FROM HURRICANE MARIE WEST OF
BAJA CA INTO THE CENTRAL AND SOUTHERN ROCKY MOUNTAIN REGION.
SHORTWAVE LIFTING NORTHWARD ACROSS NORTHWEST CO PRODUCING SCATTERED
SHOWERS AND ISOLATED TSTORMS. OTHER CONVECTION WAS DEVELOPING NORTH
OF A STALLED SURFACE FRONT FROM NORTHEAST CO INTO CENTRAL NE. SKIES
WERE PARTLY TO MOSTLY CLOUDY WITH SOME STRATUS FORMING OVER EAST
CENTRAL WY. WINDS WERE LIGHT AND VARIABLE.
THE 00Z SHORT RANGE MODEL GUIDANCE IS IN GOOD AGREEMENT PROGGING THE
UPPER LOW PRESSURE CENTER EVOLVING INTO A OPEN WAVE AS IT PROGRESSES
SLOWLY EAST INTO WESTERN CO THIS AFTERNOON. THE MAJORITY OF THE
MODELS INCLUDING THE ESRL HRRR DEVELOP AN WEST-EAST BAND OF SHOWERS
AND EMBEDDED TSTORMS ALONG THE I-80 CORRIDOR AFTER 12Z AS THE
SHORTWAVE LIFTS NORTH INTO SOUTHERN WY. ADDITIONAL SHOWERS AND
SCATTERED TSTORMS DEVELOP THIS AFTERNOON WITH UPSLOPE SOUTHEASTERLY
FLOW. LOW/MID LEVEL INSTABILITY AND 0-6KM SHEAR PROFILES ARE NOT
CONDUCIVE FOR SEVERE TSTORM DEVELOPMENT...HOWEVER PRECIP WATER
VALUES EXCEED AN INCH MORE INDICATIVE OF LOCALLY HEAVY RAINFALL.
STORM MOTION WILL BE TO THE NORTH AND NORTHEAST AROUND 25 KT WHICH
SHOULD MITIGATE THE FLOOD THREAT. FOLLOWED THE HPC QPF WHICH PROGS
0.5-1.0 INCH RAINFALL OVER THE CWA. IT WILL BE 5-10 DEGREES COOLER
TODAY COMPARED TO YESTERDAY WITH 700MB TEMPERATURES AROUND 7C.
SHOWER COVERAGE WILL DECREASE FROM NUMEROUS THIS EVENING TO LOW END
SCATTERED LATER TONIGHT.
THURSDAY WILL TREND DRIER AS THE UPPER TROUGH AND BETTER MOISTURE
SHIFT SOUTH AND EAST OF THE CWA. STILL CANNOT RULE OUT ISOLATED TO
SCATTERED CONVECTION ALONG AND SOUTH OF I-80 THOUGH. QPF WILL BE
LIGHTER...GENERALLY LESS THAN A QUARTER INCH. HIGH TEMPERATURES WILL
BE 3-5 DEGREES WARMER...ESPECIALLY EAST CENTRAL WY AND NORTHERN NE
PANHANDLE WITH GREATER INSOLATION.
TRANSITORY SHORTWAVE RIDGE THURSDAY NIGHT SHIFTS EAST FRIDAY AS A
SHORTWAVE TROUGH MOVES EAST ACROSS MT AND NORTHERN WY. THIS SYSTEM
WILL NOT HAVE MUCH AVAILABLE MOISTURE TO WORK WITH...BUT DYNAMICS
ENOUGH TO OVERCOME AND PRODUCE ISOLATED AFTERNOON CONVECTION ALONG
AND NORTH OF A LINE FROM DOUGLAS TO CHADRON...AS WELL AS OVER THE
MOUNTAINS. 700MB TEMPERATURES RISE TO AROUND 10C FRIDAY AFTERNOON
WITH READINGS IN THE 80S EAST OF THE LARAMIE RANGE.
.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 330 AM MDT WED AUG 27 2014
MILD AND MAINLY DRY WEATHER FRI NIGHT INTO SATURDAY AS A MINOR UPPER
RIDGE MOVES EAST ACROSS THE AREA. A QUICK-MOVING SHORTWAVE SHOULD
PASS MAINLY NORTH OF THE CWA LATE SAT BUT COULD BRING A FEW SHOWERS
TO MAINLY NORTHERN PARTS OF THE CWA THEN. MORE SIGNIFICANT UPPER TROF
WILL MOVE ACROSS SUNDAY BRINGING MORE WIDESPREAD SHOWERS AND A FEW
TSTMS. ECMWF MORE BULLISH WITH THIS SYSTEM WITH THE GFS CONSIDERABLY
WEAKER. MILD AND MAINLY DRY WEATHER RETURNS FOR MONDAY AND TUESDAY
AS THE CWA RESIDES ON THE SOUTHERN SIDE OF BROAD UPPER CYCLONIC FLOW
THAT WILL PROGRESS ACROSS THE NORTHERN PART OF THE COUNTRY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY MORNING)
ISSUED AT 1130 AM MDT WED AUG 27 2014
SCATTERED TO NUMEROUS SHOWERS AND STORMS CAN BE EXPECTED ACROSS
SOUTHEAST WY AND THE WESTERN NE PANHANDLE TODAY. MOST TERMINALS
WILL SEE LOWER CIGS BETWEEN 5K AND 8K FEET AGL THROUGH THE TAF
PERIOD...WITH OCCASIONAL MVFR CONDITIONS WITH BKN-TO-OVC SKIES
AROUND 2K FEET. LOWEST CIGS/VSBYS WILL OCCUR BENEATH SHOWERS AND
STORMS. A FEW STRONGER STORMS ARE POSSIBLE THIS AFTN FOR THE NE
PANHANDLE SITES...WITH TORRENTIAL DOWNPOURS AND STRONG/VARIABLE
WINDS POSSIBLE ALONG WITH SMALL HAIL. SHOWER ACTIVITY IS LIKELY
TO PERSIST ACROSS MUCH OF THE REGION OVERNIGHT. WE CANNOT RULE
OUT MVFR CIGS LATE TONIGHT OR EARLY THU...ESPECIALLY IN AREAS
WHICH RECIEVE HEAVIER RAINFALL THIS AFTN.
&&
.FIRE WEATHER...
ISSUED AT 252 AM MDT WED AUG 27 2014
A LOW PRESSURE SYSTEM OVER UTAH EARLY THIS MORNING WILL SLOWLY TRACK
EAST THROUGH COLORADO DURING THE NEXT 24 HOURS...AND INTO THE CENTRAL
PLAINS BY FRIDAY. NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL
PRODUCE WETTING RAINFALL TODAY AND TONIGHT. DRIER AND WARMER WEATHER
WILL RETURN THURSDAY AND CONTINUE THROUGH SATURDAY...ALONG WITH GUSTY
WEST TO SOUTHWEST WINDS. THERE WILL BE A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS SUNDAY AND LABOR DAY WITH THE PASSAGE OF A UPPER
LEVEL TROUGH AND PACIFIC COLD FRONT.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
SHORT TERM...JAMSKI
LONG TERM...RE
AVIATION...HAMMER
FIRE WEATHER...JAMSKI
Hazardous weather outlook, Aug 27, 3:02 AM MST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
402 AM MDT WED AUG 27 2014
NEZ002-003-019>021-054-055-095-096-WYZ106>108-110-112>119-281030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
402 AM MDT WED AUG 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS MUCH OF
THE AREA THROUGH THIS EVENING. NO SEVERE STORMS ARE EXPECTED BUT A
FEW COULD PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ101>105-109-111-281030-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-
402 AM MDT WED AUG 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS MUCH OF
THE AREA THROUGH THIS EVENING. NO SEVERE STORMS ARE EXPECTED BUT A
FEW COULD PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Aug 27, 7:34 AM MST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
834 AM MDT WED AUG 27 2014
WYZ103-106-107-271500-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE
COUNTY WY-NORTH LARAMIE RANGE WY-
834 AM MDT WED AUG 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PLATTE AND EXTREME
NORTHEASTERN ALBANY COUNTIES UNTIL 900 AM MDT...
AT 831 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF BORDEAUX...OR 16 MILES
SOUTH OF WHEATLAND...MOVING NORTH AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WHEATLAND...
BORDEAUX...
THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 68 AND
86.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4209 10529 4215 10497 4181 10488 4176 10516
TIME...MOT...LOC 1434Z 166DEG 21KT 4184 10504
MAZUR
Local storm report, Aug 27, 7:43 AM MST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
843 AM MDT WED AUG 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM HAIL 15 S WHEATLAND 41.83N 104.96W
08/27/2014 E0.25 INCH PLATTE WY TRAINED SPOTTER
NOT TOO MUCH HAIL, BUT LOTS OF RAIN IN SHEETS.
&&
BCHAPMANSpecial weather statement, Aug 27, 8:23 AM MST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
923 AM MDT WED AUG 27 2014
WYZ106>108-118-119-271600-
CENTRAL LARAMIE COUNTY WY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE
COUNTY WY-EAST LARAMIE COUNTY WY-EAST PLATTE COUNTY WY-GOSHEN COUNTY
WY-
923 AM MDT WED AUG 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PLATTE...NORTHERN LARAMIE
AND SOUTHERN GOSHEN COUNTIES UNTIL 1000 AM MDT...
AT 920 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WHEATLAND TO 10
MILES NORTHEAST OF CHUGWATER TO 13 MILES NORTHWEST OF MERIDEN REST
AREA...AND MOVING NORTH AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
HAWK SPRINGS...
GRAYROCKS RESERVOIR...
GUERNSEY...
GUERNSEY CAMPGROUND...
FORT LARAMIE NATIONAL HISTORIC SITE...
VETERAN...
YODER...
FORT LARAMIE...
HARTVILLE...
THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 57 AND
84.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4257 10485 4234 10460 4190 10416 4146 10446
4156 10479 4176 10479 4200 10504
TIME...MOT...LOC 1522Z 190DEG 21KT 4204 10488 4188 10471
4165 10453
MAZURLocal storm report, Aug 27, 8:26 AM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
926 AM MDT WED AUG 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 AM HEAVY RAIN 12 E CHUGWATER 41.76N 104.59W
08/27/2014 E0.50 INCH GOSHEN WY TRAINED SPOTTER
THIS FELL IN THE LAST 1/2 HOUR AND IS STILL RAINING HARD.
&&
BCHAPMANSpecial weather statement, Aug 27, 9:31 AM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1031 AM MDT WED AUG 27 2014
NEZ019-020-095-096-WYZ107-108-119-271730-
BANNER NE-EAST LARAMIE COUNTY WY-EAST PLATTE COUNTY WY-GOSHEN COUNTY
WY-NORTH SIOUX NE-SCOTTS BLUFF NE-SOUTH SIOUX NE-
1031 AM MDT WED AUG 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PLATTE...NORTHEASTERN
LARAMIE...SOUTHWESTERN SIOUX...GOSHEN...WESTERN SCOTTS BLUFF AND
EXTREME NORTHWESTERN BANNER COUNTIES UNTIL 1130 AM MDT...
AT 1028 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
GUERNSEY TO TORRINGTON TO LA GRANGE...AND MOVING NORTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. RAIN RATES AROUND ONE INCH PER HOUR ARE
EXPECTED WITH THIS LINE OF STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
FORT LARAMIE...
LYMAN...
STEGALL...
MORRILL...
HUBBARD HILL...
MITCHELL...
JAY EM...
PRAIRIE CENTER...
HENRY...
HWY 85 AT DRY RAWHIDE CREEK...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4256 10436 4239 10373 4187 10370 4149 10434
4189 10449 4215 10495
TIME...MOT...LOC 1630Z 226DEG 17KT 4223 10465 4210 10414
4166 10411
MAZURLocal storm report, Aug 27, 10:17 AM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1117 AM MDT WED AUG 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM FLASH FLOOD LINGLE 42.14N 104.35W
08/27/2014 GOSHEN WY TRAINED SPOTTER
TORRENTIAL RAIN IN LINGLE. FLOODED STREETS WITH AT LEAST
3 INCHES OF FLOWING WATER ON THE ROAD.
&&
HAMMERFlash Flood, Goshen
- When
- August 27, 11:05 AM MST to 3:05 PM MST
- Where
- Goshen County, Lingle
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.140, -104.350
Torrential rainfall from slow moving thunderstorms produced flash flooding from Lingle to Hawk Springs to southwest of Hawk Springs. Over six inches of water flowed over US Highway 85 between mile markers 69 and 105. Several county roads were flooded, with one washed out near Lingle. Several streets in Lingle and Hawk Springs were flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Illinois, August 27, 2014$1.0 million · 52 kt wind · 2 events
- Wildfire in Washington, August 27 to 28, 2014$130,000 · 1 event
- Lightning Strikes in West Virginia, August 27, 2014$70,000 · 2 events
- Flood and Heavy Rain in Kansas, August 27 to 28, 2014$30,000 · 3 events
- Lightning Strikes in Massachusetts, August 27, 2014$30,000 · 2 events
- Hail and Damaging Winds in Colorado, August 27, 20142 in hail · 10 events
- Damaging Winds in Kentucky, August 27, 2014$10,000 · 50 kt wind · 7 events
- Flash Flooding and Flood in Kansas, August 27, 20140.75 in hail · 5 events
- Flood and Hail in Kansas, August 27, 20140.75 in hail · 3 events
- Heavy Rain in Iowa, August 27, 20142 events
- Damaging Winds in Missouri, August 27, 201456 kt wind · 2 events
- Dense Fog in Virginia, August 27, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530947.